Ohio, 2017

Damaging Wind in Ohio, August 4, 2017

August 4, 2017 · NWS RLX · 1 event in 1 county or zone

In the unstable air ahead of a strong cold front, showers and thunderstorms formed across the middle Ohio River Valley on the morning 4th. Most of the storms were just general summer time thunderstorms, however one did pulse up and produce some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the unstable air ahead of a strong cold front, showers and thunderstorms formed across the middle Ohio River Valley on the morning 4th. Most of the storms were just general summer time thunderstorms, however one did pulse up and produce some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 10:27 AM EST, 52 minutes earlier.

Area forecast discussion, Aug 4, 10:27 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1127 AM EDT Fri Aug 4 2017

.SYNOPSIS...
Scattered showers and thunderstorms today, some strong, out
ahead of a cold front. Cooler and less humid for the weekend
behind the front. Low pressure crosses Sunday night and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1055 AM Friday...
Adjusted pops per latest radar and hi res models by expanding
prefrontal convection faster into WV, and having the main line
with front move across later this afternoon and evening. This
prefrontal activity may diminish threat for severe storms with
the front later today, but still in a slight risk for severe
across the north.

As of 510 AM Friday...
Added a slight chance of pops this morning mainly across western
half of CWA as radar indicating showers and storms already
starting to pop up.

As of 250 AM Friday...

No significant changes were necessary to the previous forecast. An
upper trough, and strong cold front, across central IL at 07Z, will
move into the region today, with showers and thunderstorms
developing across the area, particularly this afternoon and evening
during peak heating hours. Winds out ahead of the aforementioned
features will gradually strengthen as the day progresses, with
40+kts 0-6km bulk shear developing. Showers and thunderstorms, some
with damaging winds, are likely later today as the frontal boundary
approaches particularly across southeast Ohio and northern West
Virginia. SPC has placed these areas in a slight risk for severe,
with remainder of CWA in a marginal risk. There is the slight
possibility that cloud cover and isold-sct shower or storm activity
out ahead of the front early this afternoon could mitigate some of
the severe, but overall, still think the risk is there particularly
considering the time of day and overall dynamics. Also, with high
pwats progged to be in place, heavy downpours will occur with any
storms.

Frontal boundary will push east of the area late Friday night/early
Saturday, with drier high pressure building in. Much cooler air will
filter in behind the front. Models indicating the potential for
temperatures to fall into the 40s across the higher terrain tonight,
but with cloud cover and expected pressure gradient/winds, kept
temperatures slightly above guidance tonight in the higher terrain.
But overall, a significant change in humidity and temperatures.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 420 AM Friday...

High pressure builds in the wake of the cold front, bringing
dry, cooler and less humid weather Saturday into Sunday. Morning
stratus in the wake of the front will be limited to the western
slopes of the mountains early Saturday morning, and then
quickly mix out Saturday morning.

As the high exits on Sunday, the next low pressure system
will approach from the west. A warm front will set up from
southwest to northeast, bisecting the forcast area, Sunday
afternoon and night. As a result, the chance for showers will
increase across the middle Ohio Valley during this time. Given
the cool, stable air north of the front, thunderstorms are not
expected.

Showers move southeastward across the area on Monday as the low
crosses, making for a wet day for most. Thunderstorms may
develop Monday afternoon across southern portions of the area,
south of the front.

As the low pushes east and the cold front southeast Monday
afternoon and night, showers will diminish across the middle
Ohio Valley Monday afternoon and evening, and across much of WV
Monday night, as the trailing upper level short wave trough
crosses. Another shot of cooler air arrives behind the front
Monday night, with some stratus and fog in the post-rain
nocturnal environment.

Blended in COOP MOS in the valleys for lows beneath high
pressure Saturday night, otherwise central guidance generally
accepted, with temperatures at or below normal for early August.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 420 PM Friday...

Cold front will be south and east of the area Tuesday morning,
although the trailing upper level short wave trough, and right
entrance region of an upper level jet, may still lead to
showers, mainly in the mountains, on Tuesday.

High pressure slides north of the area for a dry, cool Tuesday
night.

As the high exits on Wednesday, a southwest to northeast
oriented front or lee trough is progged to bisect the area, but
this time with no organized low pressure system approaching
from the west, at least through Thursday. Moisture returning in
southerly flow south of the front, and weak short wave troughs
in upper level southwest flow, may lead to showers and afternoon
thunderstorms, mainly south and east of the Ohio River,
Wednesday through Thursday.

Central guidance temperatures generally accepted, with lows
generally near normal and highs a little below, in this active
pattern with a fluctuating baroclinic zone.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
15Z Friday thru 12Z Saturday...

As of 11 AM Friday...

Prefrontal showers with embedded TSTMS will move northeast
across mainly the western portion of the area through 18Z,
affecting mainly HTS and PKB, then the line of TSTMS with the
cold front will move east across the area this afternoon and
early tonight. Timing of, and any breaks, between these two
areas of convection will be difficult, but will have a 2-3 hour
period with the main line affecting the major TAF sites from
west to east this afternoon. Gusty southwest winds this
afternoon, and a brief very gusty west wind possible at the
onset of the main line of storms.

Ahead of the front, generally VFR ceilings developing from west
to east, briefly lowering to IFR in some of the heavier showers
and storms thru the afternoon. Behind the front, lower end VFR
ceilings in the west and south. Becoming MVFR/IFR over eastern
WV, especially in mountains with upslope west winds.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Low to Medium

ALTERNATE SCENARIOS: Timing of shra/tsra may vary from
forecast. MVFR/IFR cigs tonight could be more widespread than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    M    M    M    M    H    H    M
HTS CONSISTENCY  H    M    M    M    M    M    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
PKB CONSISTENCY  H    H    H    M    M    M    M    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    L

AFTER 12Z SATURDAY...
IFR possible in stratus and perhaps fog Sunday morning, rain
Sunday night and Monday, and fog and stratus late Monday night
into Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JMV/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JMV
Hazardous weather outlook, Aug 4, 2:26 AM EST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
326 AM EDT Fri Aug 4 2017

OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040-
519>526-050730-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
326 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms today. Damaging winds
are the primary hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>518-050730-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
326 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms today. Damaging
winds are the primary risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 4, 10:32 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
1132 AM EDT FRI AUG 4 2017

OHZ067-075-076-041600-
Washington-Athens-Morgan-
1132 AM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON...SOUTH
CENTRAL MORGAN AND EAST CENTRAL ATHENS COUNTIES...

At 1131 AM EDT, a strong thunderstorm was located 9 miles southeast
of Chesterhill, moving northeast at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Marietta, Bartlett and Fleming.

LAT...LON 3927 8181 3938 8190 3958 8171 3943 8148
TIME...MOT...LOC 1531Z 225DEG 23KT 3938 8175

MEC
Special weather statement, Aug 4, 10:58 AM EST, 21 minutes before
Special Weather Statement National Weather Service Charleston WV
     1158 AM EDT FRI AUG 4 2017

WVZ017>019-041630-
Calhoun-Ritchie-Wirt-
1158 AM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...
SOUTHWESTERN RITCHIE AND EASTERN WIRT COUNTIES...

At 1157 AM EDT, a strong thunderstorm was located 9 miles southeast
of Elizabeth, moving northeast at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Creston, Brohard, Macfarlan, Cherry, Smithville and Munday.

LAT...LON 3891 8126 3894 8135 3904 8134 3923 8124
      3909 8097
TIME...MOT...LOC 1557Z 218DEG 25KT 3897 8128

MEC

The radar

The Charleston,WV radar (KRLX), 121 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 4, 11:19 AM EST
Where
Washington County, 0.69 mi S of Reno
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.370, -81.400

Multiple trees were uprooted in Reno.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705453.